Movement disorders associated with the use of gabapentin

Andrew L. Reeves, Elson L. So, Frank W. Sharbrough, Lois E. Krahn

Research output: Contribution to journalArticle

77 Scopus citations

Abstract

Purpose: We report two cases of unusual movement disorders associated with the use of gabapentin (GBP) in patients being treated for epilepsy who were otherwise neurologically intact. Methods: We describe two cases of unusual movement disorders associated with the use of GBP. Results: There were significant differences, in the clinical findings between the two cases. In the first case, movements were very pronounced and the patient was in oculogyric crisis. Movements in the second case were quite subtle but nonetheless problematic for the patient. In each case, discontinuation of GBP led to rapid resolution of lite movements, although a single dose of lorazepam was used in the first case. Conclusions: Although formal electrophysiologic studies have not been performed, the movements associated with GBP use appear to be dystonic or myoclonic. Discontinuation of GBP led to rapid resolution of the movements. In severe cases, as in patients with oculogyric crisis, small doses of a benzodiazepine (BZD) appear to be efficacious and safe.

Original languageEnglish (US)
Pages (from-to)988-990
Number of pages3
JournalEpilepsia
Volume37
Issue number10
DOIs
StatePublished - Jan 1 1996

Keywords

  • Adverse reactions
  • Antiepileptic drugs
  • Dystonia
  • Gabapentin
  • Movement disorders

ASJC Scopus subject areas

  • Neurology
  • Clinical Neurology

Fingerprint Dive into the research topics of 'Movement disorders associated with the use of gabapentin'. Together they form a unique fingerprint.

  • Cite this